Mr. PM, a Software Engineer, USA has the following question:
My father, aged 61, has been suffering from sleeplessness.
He is on mild tranquilizer (alzolam 0.5) now.
Kindly help to overcome the insomnia problem.
People of all ages tend to suffer from insomnia to some extent.
Often, it is anxiety that keeps many people awake through the night.
Once the anxiety is over, then normal sleep returns.
However, most of the senior citizens tend to suffer from lack of sleep for different reasons:
• Of course, worrying about the financial situations, many unfinished jobs such as a daughter’s marriage, loss of beloved people, and the like tend to be one of the causes.
• I have observed the following to be the most important reason for insomnia, in people of all ages. The following would explain it:
When we eat stomach full in the noon (for our lunch), we feel very sleepy. Often, people working in their offices find it hard to fight it.
Because of this reason, I have observed many people, avoiding a full meal at lunch time. Instead, they eat a small piece of cake, and a hot drink with it.
Of course, such a meal is very wrong when aspects of health is concerned.
Do you know why people feel sleepy after a heavy meal?
That is because, plenty of the blood rushes to the veins that are lying in between the liver and intestine.
The purpose is to transport all the digested (and absorbed) food to the liver. That is why these veins are called Hepatic Portal Vein.
It is blood that carries the oxygen to the brain.
If relatively LESS blood is flowing to the brain, because plenty of it is diverted to the hepatic portal system, sure, the amount of oxygen supplied to the brain is going to be much less.
If TOTALLY no oxygen to the brain, then, almost instantly, we die.
In this case, since the quantity of oxygen is reduced, we do not die, but enter into a state somewhat similar to fainting.
In other words, we feel drowsy and sleepy.
Let us see what must have been happening in your Dad’s case:
• He must be eating LESS food (in terms of quantity). So, this quickly gets digested and absorbed. The blood then returns to the brain carrying more oxygen. So, this makes your father’s brain work. That disturbs his sleep.
• He must be eating LESS protein and fat containing food items for dinner. In other words, he must have been eating mostly CARBOHYDRATE containing food. Being an Indian, probably Idly, dhosai, Idiappam, and the like. These are mostly rice-based carbohydrates.
Carbohydrates get rapidly digested. This again will send the blood quickly towards the brain. Hence, is sleep can get disturbed.
• Your father could be eating his dinner much earlier, for example, at 7.00 p.m. or so. Then, he must be going to bed at 10 p.m. or later.
Again, during this big time gap, whatever he ate for dinner, must have gone down deep into the intestines, thus putting up lesser demand for the blood to be there to absorb.
This too could disturb his sleep.
• Another important noteworthy point is: if people do not sleep for a few nights, then, it becomes a habit. It is something similar to addiction.
So, even if he were to change ALL the above, he may not feel sleepy properly, because of such an ‘addiction’.
Now, he has to do two things:
1. He has ‘break’ this addiction, and
2. He has to change all the above habits related to eating and food.
Then, his sleep would return to a norm.
OK, how to go about it?
He must do both the above at a time.
• He must eat at 8.00 p.m., and go to bed at 9.00 p.m.
• Before going to bed, let him drink half a glass of hot drink (e.g., diluted milk or diluted horlicks)
• It would be better if he took a quick shower in warm water by about 6 or 7 p.m., before dinner.
• Let him eat stomach-full (not half-stomach as he must have been doing now)
• Let him eat carbohydrates with some proteins and some fat as well.
• Let him take, immediately after dinner, some sleeping tablet (prescribed by his doctor: small dose would do: (e.g., 0.25 mg or 0.5mg).
• He must take sleeping tablet even if he feels sleep naturally.
• He must take the sleeping pill only for THREE days. Then, he MUST STOP taking it. But, must continue ALL other new habits.
• His sleeping pattern will become normalised from then on.
I hope the above information is helpful to your Dad.
With best wishes,